Hail, Brewster
- When
- May 17, 2:40 PM CST to 2:43 PM CST
- Where
- Brewster County, 1.38 mi ESE of Alpine
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.360, -103.650
A cold front located across the Red River and South Plains pushed southward into the western Low Rolling Plains and Texas Permian Basin. With abundant low level moisture in place across the area, isolated severe thunderstorms developed along this boundary across the central and eastern portions of the Texas Permian Basin during the late afternoon hours as an upper level disturbance passed…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A cold front located across the Red River and South Plains pushed southward into the western Low Rolling Plains and Texas Permian Basin. With abundant low level moisture in place across the area, isolated severe thunderstorms developed along this boundary across the central and eastern portions of the Texas Permian Basin during the late afternoon hours as an upper level disturbance passed overhead. Scattered thunderstorms also developed during the afternoon and evening over the mountains of southwest Texas and the adjacent plains. Some of these storms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 17, 2:07 PM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 307 PM CDT MON MAY 17 2010 .DISCUSSION... FRONT/OUTFLOW BOUNDARY IS MOVING SOUTH INTO THE PERMIAN BASIN THIS AFTERNOON. CONVECTION WAS SLOW TO DEVELOP WEST EARLIER DUE TO COOLER SURFACE TEMPS FROM LINGERING CLOUDS...BUT THIS IS NO LONGER THE CASE AS SEVERE THUNDERSTORMS HAVE MANAGED TO DEVELOP IN HOWARD AND MITCHELL COUNTIES. IN ADDITION...THUNDERSTORMS ARE DEVELOPING IN THE MOUNTAINS THANKS TO DEWPOINTS APPROACHING 60. SHEAR VALUES SUPPORT SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. CANNOT RULE OUT THE TORNADO THREAT IF A THUNDERSTORMS MANAGES TO STAY ANCHORED ON THE FRONT BISECTING THE BASIN BUT THIS MAY BE DIFFICULT AS THE ORIENTATION OF THE FRONT DOES NOT MATCH WELL WITH EXPECTED STORM MOVEMENT. THUNDERSTORMS MAY NOT LAST LONG INTO THIS EVENING UNLESS AN MCS FORMS...MAINLY FROM THE CONVECTION IN THE DAVIS MOUNTAINS...AND ROLLS SOUTHEAST OVERNIGHT. TOMORROW WILL SEE A CONTINUED THREAT OF SEVERE WEATHER WITH SLIGHTLY INCREASED SHEAR VALUES AND A DRYLINE TO FORCE CONVECTION ACROSS EXTREME SOUTHEASTERN NEW MEXICO AND THE PERMIAN BASIN. THE REMAINDER OF THE WEEK WILL BE DRY WITH INCREASING TEMPS. A WEAK FRONT ON THURSDAY WILL DO LITTLE TO COOL THINGS OFF WITH ABOVE NORMAL TEMPS REMAINING. HENNIG && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 65 85 67 90 / 40 30 30 10 CARLSBAD NM 58 92 57 92 / 60 10 10 10 DRYDEN TX 68 91 67 93 / 60 20 20 10 FORT STOCKTON TX 65 92 65 94 / 60 30 20 10 GUADALUPE PASS TX 59 87 60 85 / 30 10 0 0 HOBBS NM 60 91 62 90 / 40 30 20 10 MARFA TX 56 88 50 88 / 30 20 10 0 MIDLAND INTL AIRPORT TX 62 87 65 91 / 50 30 20 10 ODESSA TX 63 87 66 90 / 50 30 20 10 WINK TX 65 97 65 98 / 40 30 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 44/10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 305 PM CDT MON MAY 17 2010 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-182015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 305 PM CDT MON MAY 17 2010 /205 PM MDT MON MAY 17 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT ACROSS THE PERMIAN BASIN...THE SOUTHEAST NEW MEXICO PLAINS...THE TRANS PECOS REGION...THE GUADALUPE AND DAVIS MOUNTAINS...AND THE BIG BEND REGION. SOME THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN SEVERE WEATHER HAZARDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...WHICH COULD LEAD TO LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE SOUTHEAST NEW MEXICO PLAINS...THE PERMIAN BASIN...AND THE TRANS PECOS REGION TUESDAY. A FEW THUNDERSTORMS COULD BECOME SEVERE ACROSS THESE LOCATIONS TUESDAY AFTERNOON AND EVENING. LOCALLY HEAVY RAIN MAY LEAD TO LOCALIZED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 112 PM CDT MON MAY 17 2010 TXZ074-171900- DAVIS/APACHE MOUNTAINS AREA- 112 PM CDT MON MAY 17 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING NORTHEASTERN JEFF DAVIS COUNTY UNTIL 200 PM CDT... A LINE OF THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED FROM NORTH CENTRAL JEFF DAVIS COUNTY TO EAST CENTRAL JEFF DAVIS COUNTY AT 112 PM CDT...MOVING SOUTHEAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 254 PM CDT MON MAY 17 2010 TXZ052-053-063-172030- HOWARD-MITCHELL-GLASSCOCK- 254 PM CDT MON MAY 17 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING NORTHEASTERN GLASSCOCK...SOUTHEASTERN HOWARD AND SOUTHWESTERN MITCHELL COUNTIES UNTIL 330 PM CDT... A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER EAST CENTRAL GLASSCOCK COUNTY AT 254 PM CDT...MOVING EAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS...DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 600 PM CDT MONDAY EVENING FOR WEST TEXAS. &&
The Midland/Odessa radar (KMAF), 224 km away, was scanning. The volume nearest the first event began at 20:41 UTC.
10 hail. Local standard time, as filed.
Several windows and skylights were broken by the hail on one home. In addition, two more homes received roof and window damage. One vehicle also reported damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231423, 231424, 231425, 232546, 231426, 232552, 232545, 232553, 232554, 232560.